Repeat Scans Urged for Head Injury When Blood Thinners Involved

THURSDAY Jan. 19, 2012 -- People taking blood thinners who suffer a minor head injury should undergo repeat CT scans, researchers say.

The new study included 87 patients taking warfarin (brand name Coumadin) who were treated for a minor head injury at an emergency department. Warfarin is widely prescribed to prevent blood clots.

Twenty-four hours after having a negative result on their first CT scan, hemorrhage lesions were seen in five of the patients on a repeat CT scan. Three of the patients were admitted to hospital and one underwent surgery for bleeding in the brain (subdural hematoma).

Two other patients who were discharged from hospital after two negative CT scans were later readmitted to the hospital for treatment of symptomatic subdural hematoma, according to the study published online Jan. 16 in the journal Annals of Emergency Medicine.

"Our study confirms the recommendation of the European Federation of Neurological Societies," study author Dr. Vincenzo Menditto, of the Ospedali Riuniti di Ancona in Ancona, Italy, said in a journal news release.

"It recommends that all minor head injury patients on blood thinners should have an initial CT scan followed by admission for observation, followed by a second CT scan before discharge. This is important for the growing portion of the population that is 65 or older and on blood thinners," Menditto said.

More information

The U.S. Agency for Healthcare Research and Quality has more about blood thinners.

Posted: January 2012


View comments

Hide
(web2)